Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 80, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2003, 6:05 PM EDT for Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 6:05 PM EDT (22:05 UTC)
- Expired
- May 17, 2003, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Burke County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS52 KCAE 172205
SVRCAE
GAC033-172245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 645 PM EDT.
* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF MIDVILLE..MOVING EAST AT
20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MIDVILLE.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND 1.00
INCH SIZE HAIL.
LAT...LON 3300 8246 3277 8243 3285 8191 3312 8195
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:48 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 17, 2:48 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT SAT MAY 17 2003 DISC: BOUNDARY OF WARM MOIST AIR ACROSS THE CSRA AND COOLER MORE STABLE AIR ACROSS THE CENTRAL AND NORTHERN PORTIONS AS SET UP AREA ALONG THE SAVANNAH RIVER FOR SEVERE WEATHER. BOTH ETA/GFS SIMILAR IN HANDLING SYSTEMS OVER THE NEXT COUPLE OF DAYS...ALTHOUGH BOTH DIFFER ON STRENGTH OF WEDGE OF COOL AIR ACROSS THE AREA. WILL GENERALLY HAVE TO WITH A BIT OF A COMPROMISE WITH FORECAST. CLOSED LOW ACROSS THE LWR MS RIVER VALLEY EXPECTED TO CONTINUE MOVING SLOWLY TO THE SE. MEANWHILE AT THE SURFACE HIGH PRESSURE ACROSS ERN CANADA/NEW ENGLAND WILL BUILD DOWN ACROSS THE AREA. GFS A BIT MORE AGGRESSIVE WITH THIS SCENARIO BY MONDAY...DUE TO SURFACE DEVELOPMENT OFF THE CAROLINA COAST. ETA DOES NOT INDICATE THIS. CHALLENGE OF POPS AND TEMPS THROUGH THE NEXT FEW DAYS. GUIDANCE AND LOCAL EQUATIONS FAIRLY SIMILAR THROUGH THE PERIOD...BUT WEDGE TEMPERATURES INDICATE A DOWNWARD TREND WILL BE NEEDED EACH DAY. WILL STAY CLOSE TO CONSENSUS FOR POPS THROUGH THE PERIOD. EXTENDED...LOOKS TO BE A BIT UNSETTLED THROUGH THE PERIOD WITH TROFINESS DEVELOPING ACROSS THE EAST AND CLOSED LOW SETTLING IN ACROSS THE GREAT LAKES FOR THE UPCOMING WEEKEND. EXPECT ABOVE NORMAL PCPN AND BLO NORMAL TEMPS. FCSTID = 77 CAE 66 76 64 74 / 40 50 50 40 AGS 65 78 64 76 / 50 60 50 50 SSC 65 75 63 73 / 40 50 50 40 OGB 65 77 64 75 / 50 50 50 50 .CAE... GA...NONE. SC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES SCC003... SCC011...SCC037...SCC065. LCV
Hazardous weather outlook, May 17, 5:00 AM EDT, 13 hours 5 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... AN ISOLATED SEVERE THUNDERSTORM POSSIBLE MID AFTERNOON THROUGH MID EVENING SOUTH MIDLANDS AND EAST CENTRAL GEORGIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
In the hours before
Special weather statement, May 17, 3:46 PM EDT, 2 hours 19 minutes before
SCZ035-GAZ040-063>065-077-172146- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 346 PM EDT SAT MAY 17 2003 SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE...LINCOLN AND RICHMOND COUNTIES BETWEEN 4 AND 5 PM. THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH RIVER AREA.
Special weather statement, May 17, 5:50 PM EDT, 15 minutes before
GAZ063>065-077-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 550 PM EDT SAT MAY 17 2003 SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE AND RICHMOND COUNTIES BETWEEN 6 AND 7 PM. THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH RIVER AREA.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.